Hail, Saline
- When
- July 7, 1:22 AM CST
- Where
- Saline County, 0.87 mi NE of Dorchester
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.660, -97.110
A seasonably strong shortwave trough moved into the northern Plains during the day on Monday July 7th. This allowed for a cold front to advance southeast across eastern Nebraska and western Iowa during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A seasonably strong shortwave trough moved into the northern Plains during the day on Monday July 7th. This allowed for a cold front to advance southeast across eastern Nebraska and western Iowa during the late afternoon and evening hours. Due to persistent clouds, as well as frontal passage the previous day resulting in limited moisture, the atmosphere was only moderately unstable for July standards. A band of elevated showers and thunderstorms slowly intensified as they moved southeast across the area. The thunderstorms become the most intense over far southwest Iowa and southeast Nebraska closer to a stalled frontal boundary. The thunderstorms quickly moved into northeast Kansas and northwest Missouri by late evening ending the severe weather threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 9:59 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1059 PM CDT SUN JUL 6 2014 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 203 PM CDT SUN JUL 6 2014 SURFACE COLD FRONT STRETCHED FROM SOUTHWEST MINNESOTA THROUGH EAST CENTRAL NEBRASKA AND NORTHWEST KANSAS AT 19Z. NOT MUCH IN THE WAY OF CU DEVELOPMENT AHEAD OF THE FRONT SO FAR BUT NOTABLY DRIER AIR BEHIND IT WITH DEWPOINTS IN THE 50S AND 60S. CONVERGENCE RATHER WEAK AS FRONT DRIFTS SLOWLY SOUTH THIS AFTERNOON BEFORE STALLING ALONG THE KANSAS NEBRASKA BORDER THIS EVENING AND WASHING OUT OVERNIGHT. HAVE CARRIED SOME LOW POPS IN THE SOUTH PORTION OF THE AREA FOR TONIGHT WHERE RAP MODEL SHOWS SOME POTENTIAL BUT ONLY ISOLATED COVERAGE EXPECTED IT STORMS DO DEVELOP. A BETTER CHANCE FOR STORMS IN THE AREA MONDAY AFTERNOON AND MONDAY NIGHT AS FAIRLY STRONG MID LEVEL WAVE AND ASSOCIATED JET MAX MOVES ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST HELPING TO PUSH A STRONGER COLD FRONT DOWN ACROSS THE REGION. POTENTIAL FOR HEAVY RAIN EXISTS FOR THE SOUTHERN BORDER AREA MONDAY NIGHT DEPENDING ON ACTUAL LOCATION OF THE FRONT AS STORMS TAKE ON A WEST-EAST ORIENTATION JUST NORTH OF THE BOUNDARY. REMAINDER OF THE PERIOD LOOKS WARM AND DRY FOR TUESDAY AND MOST OF WEDNESDAY WITH LESS HUMIDITY AROUND AS FRONT IS PUSHED FURTHER SOUTH AND HIGH PRESSURE MOVES INTO THE REGION. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 203 PM CDT SUN JUL 6 2014 MOISTURE RETURNS WEDNESDAY NIGHT AS HIGH MOVES TO THE EAST AND SOUTHERLY FLOW INCREASES ACROSS THE REGION. SERIES OF ADDITIONAL SHORT WAVE TROUGHS DURING THE PERIOD INDICATED BY MODELS AS RIDGE BUILDS AGAIN IN THE WEST WILL HAVE POTENTIAL FOR MORE STORMS FOR THE AREA PRIMARILY DURING OVERNIGHT PERIODS AS MID SUMMER PATTERN TAKES SHAPE. && .AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1055 PM CDT SUN JUL 6 2014 VFR CONDITIONS ARE EXPECTED THROUGH 18Z. DRY AIR MOVING IN LOOKS LIKE IT SHOULD BE ENOUGH TO LIMIT FOG MONDAY MORNING...SO DID NOT INCLUDE IN THE TAFS DESPITE LIGHT WINDS. THERE COULD BE SOME SHOWERS/THUNDERSTORMS OVERNIGHT TOWARD THE KANSAS BORDER WITH THE SLOW MOVING/STALLED FRONT...BUT DID NOT THINK IT WOULD AFFECT LINCOLN. MID CLOUDS FL150 ARE FORECAST FOR MONDAY MORNING...AS ANOTHER SHORTWAVE MOVES INTO THE AREA MONDAY AFTERNOON. THIS WAVE IS ACCOMPANIED BY UPPER LEVEL JET SUPPORT AND MID LEVEL FORCING ALONG WITH DECENT INSTABILITY AND SHEAR. SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP...SOME OF WHICH MAY BE STRONG TO SEVERE. DO MENTION TSRA AT ALL THREE SITES LATER MONDAY AFTERNOON AND EARLY MONDAY EVENING WITH MVFR/IFR VSBYS/CIGS AND GUSTY WINDS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...FOBERT LONG TERM...FOBERT AVIATION...ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 507 PM CDT SUN JUL 6 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 507 PM CDT SUN JUL 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY HEAT INDEX VALUES FROM 100 TO 105 WILL BE POSSIBLE THROUGH EARLY EVENING SOUTH OF A LINE FROM SEWARD NEBRASKA TO ONAWA IOWA. ISOLATED THUNDERSTORMS COULD DEVELOP TONIGHT ALONG THE NEBRASKA AND KANSAS BORDER AS A WEAK FRONT SETTLES INTO THE AREA. SOME OF THE STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL OVERNIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TONIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AS A NEW COLD FRONT MOVES INTO THE REGION. SEVERE STORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS...ALONG WITH LOCALLY HEAVY RAINFALL ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE BEST SEVERE WEATHER THREAT WOULD BE SOUTHEAST OF A LINE FROM ALBION NEBRASKA TO ONAWA IOWA. MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM BROWNVILLE TO RULO THROUGH MONDAY AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY SEVERE STORMS WILL BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 80 MONDAY EVENING...THEN STORMS SHOULD END ACROSS THE AREA BEFORE DAYBREAK TUESDAY. ADDITIONAL STORM CHANCES WILL BE IN THE FORECAST FROM THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED MONDAY AFTERNOON AND EVENING. DEWALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
157 AM CDT MON JUL 7 2014
NEZ065-066-078-089-070745-
GAGE NE-LANCASTER NE-SEWARD NE-SALINE NE-
157 AM CDT MON JUL 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GAGE...NORTHERN
SALINE...SOUTHERN SEWARD AND SOUTHERN LANCASTER COUNTIES UNTIL 245 AM
CDT...
AT 157 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIEND...OR 19 MILES SOUTHEAST OF YORK...MOVING EAST AT 45 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRETE...WILBER...HICKMAN...FRIEND...FIRTH...DORCHESTER...CORTLAND...
BEAVER CROSSING...PANAMA...CLATONIA...HALLAM...ROCA...SPRAGUE...
CORDOVA...WALNUT CREEK RECREATION AREA...OLIVE CREEK STATE RECREATION
AREA...BLUE RIVER STATE RECREATION AREA...BLUESTEM STATE RECREATION
AREA...WAGON TRAIN STATE RECREATION AREA AND STAGECOACH STATE
RECREATION AREA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4056 9737 4082 9737 4066 9651 4052 9647
4040 9668
TIME...MOT...LOC 0657Z 286DEG 39KT 4069 9730
NIETFELDThe Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 07:22 UTC.
13 hail, 2 thunderstorm wind. Local standard time, as filed.
The report was received from Facebook.
Spotter estimated wind speeds greater than 60 mph with small tree limbs down.
A trained spotter estimated winds between 50 and 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518461, 518460, 518443, 518445, 518446, 518447, 518448, 518452, 518453, 518454, 518455, 518458, 518456, 518459, 518457.